Goodbye Steroids!!

Don't want to bore my friends, so thought I'd tell some people who will understand my happiness! I have managed to get off my steroids, it has taken 18 months and I still have a year of cyclophosphamide to go, but I haven't taken a steroid for a week! Apart from painful legs I feel good! I'd jump for joy if I could! Ha ha! Thanks for listening, just had to get that off my chest! X x x

18 Replies

  • That's great news Willow and you have every right to celebrate. I think being drug free is something we all dream about. Just out of interest what type of vasculitis do you have and how long has it been since your initial treatment?


  • Hi Chris, I have WG and my treatment started 18 months ago. I have been taking oral cyclophosphamide since the start and have another year to go which seems a long time to me! However it seems to be working, lungs are good, just have rather dodgy legs for a 42 year old!! At least the puffy face has receded!!! Sarah

  • Hi-just interested in the advice to keep you on Cyclophsphamide for so long-my wife was told that she should not be kept on it for longer than 3 months-before changing to a maintenance drug for longer term-

  • Hi Willow. I am not a doctor, and your own doctor knows you case. However, based on my own experience and from what I have learned, 18 months on cyclophosphamide is a very long time. According to the Routemap for Vasculitis, edited by Prof Harper and Dr Morgan, "long term use of cyclophosphamide is considered undesirable" because of the potential side effects. I think you should raise this with your doctor and ask why you have not been changed to a less toxic drug such as Azathioprine, Methotrexate, etc. He/she may have good reasons, but they are reasons you need to have explained.

    Hi Robb. Same opener applies. It is horses for courses and certainly everything depends on how the individual is responding. I had infusions of cyclo over a three/four month period, then had oral for about three months before being switched to Mycophenolate Mofetil. Again, these are things to discuss with your doctor.

    Hope that helps.


  • Hi PatriciaAnn, I have been quite concerned about this and have been speaking to John Mills about it, because my consultant wants me to remain on it for a further 12 months, the last 6 months at half dose, this will mean I will have been on it for 2 and a half years!!!! I will be seeing him in two weeks so I shall definitely discuss this with him! Thanks for your advice x

  • How did you get off of the steroid? My husband has been on it for 18 months, we have tried several times to taper off of it but always have a bad experience. He has WG as well. We keep trying to taper off by decreasing 2.5mgs every month but that as I stated isn't working???? We are now trying 10 mg to 9mg for two weeks then 8 and so on until finally he is off of Prednisone, has anyone else had success with this type of tapering off Prednisone?

    Thank you for your replies :)

  • hi really good news to hear someone getting off steroid and the puffy face going down congratulations. i'm down to 2mg a day now but have been going done by half mg every 3 weeks as when I tried 1 mg every month it worked for a while but when I got quite low I had reactions to it. achy legs and more tired than usual. am doing all right at moment and hope to lose weight if i get there.

  • Hi, I was diagnosed with WG on New Years Eve 2010 when I was on 60mg and in a pretty sorry state. I was on 5mg January 2012 and very, very slowly reduced to being steroid free March 2013. My reductions by 1 or 1/2 mg were governed by my 6 weekly and then 3 monthly visits to my rheumatologist. I take 20mg methotrexate per week to keep me under control. it can be done!

  • It's so difficult isn't it? My legs have been so painful since I went below 10mg but this has not got any worse so I thought it better to put up with sore legs and be free of the steroids. At each decrease say from 4mg to 3mg I'd do alternate days of 3 and 4 for a week to fool my body, that seemed to work, just got a bit tired and achy. Think the sore legs are something that I may just have to live with! Best wishes x

  • Hi Sarah

    I'm so excited for you! I am down to 2mg per day and aim to get off the completely by the time I have my ritux just before Christmas. This is such a big deal and my friends look at me like I'm mad. I too have had pains in my legs, ankles and wrists, so thanks for sharing that. I also tapered mine by doing 4 one day 3 the next etc for a couple of weeks and then spent a month on the lower dose. I was struggling to reduce them before I had my last infusion and was told I could have a test to see if my own steroids were kicking in which they should when you are below 5mgs a day. I hope you get sorted with your cyclo. take care Jackie

  • Hi Willow,

    It's good to hear people coming off the dreaded steroids but, as has already been mentioned, 18 months is a long time to be on cyclophosphamide. I'm pleased that you will be seeing your consultant very soon so you can discuss it with them further.

    Good luck and take care

    Jacqui :-) x

  • Well done willow I completely understand your joy as that it my goal too. I've been on steroids since oct 2011 but only six infusions of cyclophosphamide during my first six months and then azathioprine ever since. I,'m down to 2 steroids a day and come down half a month. It does knock me around though and makes me feel much more tired. But congratulations again I reckon you should celebrate - I would!

  • Thank you everyone, I think I should celebrate, may get some new earrings as I can just about see my ears from the front now I'm not so much of a hamster!!! Ha ha!! Good luck to everyone, it's so nice to speak to people who know what it's like x x x x x

  • Can anyone explain the relationship between steroids, reducing steroid dose, and pains in the legs, ankles, arms, hands and wrists? Does that pain go away after coming off steroids completely, or does a higher dose of steroids mask this pain? I have MPA, currently am taking 2mg per day and have been reducing my dose of prednisolone by 1 mg/month from 5mg, which was my dose for approximately 20 months.

  • I would like to know the answer to this too.

  • The simple answer is that the higher dose of pred does help to reduce the pain & symptoms. With time it should improve as your natural production of cortisol cuts in, but this can take time. Natural baseline cortisol level is equivalent to about 7.5 mg of pred, so you are clearly making some cortisol. It is possible to check on cortisol levels with a simple test.

  • Thanks John

  • Wow you must be ecstatic , I have just reduced today to 12.5 a day so praying that I remain stable , at one point thought I'd never get off them .Dont know if going on the Methotrexate helped but I'm looking forward to being where you are . Well done and I hope you remain well :-)

You may also like...